Nebraska, 2005

Hail and Damaging Wind in Nebraska, May 24, 2005

May 24, 2005 · NWS GID · 5 events in 3 counties and zones

Thunderstorms in south central Nebraska dropped heavy rain, hail and produced strong winds. Of note, rainfall of 2 to 4 inches in Howard County caused some minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$150,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms in south central Nebraska dropped heavy rain, hail and produced strong winds. Of note, rainfall of 2 to 4 inches in Howard County caused some minor flooding. The Turkey Creek north of Dannebrog rose 13 feet, but remained below flood stage. The Oak Creek in Dannebrog rose significantly, but also remained within its banks. Some basement flooding was reported in Boelus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 3:00 PM CST, 35 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT TUE MAY 24 2005

.SHORT TERM...ISOLATED CONVECTION FIRING UP ALONG A CONVERGENT LINE
ACROSS THE CWA.  CONVECTIVE INHIBITION HELPING TO KEEP THESE STORMS
FROM GETTING TOO MUCH OUT OF CONTROL FOR THE TIME BEING.  LOOKS LIKE
THE BIGGER SHOW WILL BE FOR THE SOUTHWEST CWA DURING THE OVERNIGHT
HOURS WITH ANOTHER MCS DEVELOPING.  AS THE COLD FRONT MOVES IN FROM
THE NORTH TOMORROW...POPS SHOULD INCREASE TO LIKELY FOR MUCH OF THE
CWA.  THERE IS VERY GOOD AGREEMENT ABOUT PASSAGE OF THE COLD FRONT
AND MOST OF THE PRECIP SHOULD BE OUT OF THE CWA BY TUESDAY EVENING.

TWEAKED THE TEMPS DOWN TUESDAY AFTERNOON DUE TO CLOUDINESS. REST OF
THE FORECAST MUCH THE SAME.

.LONG TERM...FRIDAY THROUGH TUESDAY.  MODELS DIVERGE IN SOLUTIONS
DURING THE EXTENDED PERIODS OF THE FORECAST.  FRIDAY BEGINS WITH A
DRY NORTHWEST FLOW PATTERN ACROSS THE CENTRAL PLAINS WITH UPPER LOW
POSITIONED OVER THE GREAT LAKES...RIDGE OVER THE ROCKIES AND TROUGH
IN THE PACIFIC.  OVER THE WEEKEND...THE GFS TRENDS TOWARD A BROAD
TROUGH ACROSS THE CANADIAN PROVINCES WITH A MORE ZONAL PATTERN
SETTING UP ACROSS THE CONUS.  OTHER EXTENDED
MODELS...ECMWF...UKMO...GEM...SUGGEST A MORE INTACT UPPER LOW
LIFTING OUT TO THE NORTHEAST CONUS WITH STILL A NORTHWEST FLOW
PATTERN ACROSS THE PLAINS AND RIDGING OVER THE ROCKIES.  GFS SEEMS
TO BE THE OUTLIER AMONG THE MODELS RETURNING MOISTURE AND THE WARM
FRONT TOO FAR NORTH TOO QUICKLY.  THE EXTENDED FORECAST REMAINS DRY
FOR NOW...ALTHOUGH PATTERN LOOKS TO BECOME MORE ACTIVE AROUND MID
WEEK NEXT WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE
KS...NONE

&&

HEINLEIN/FAY
Hazardous weather outlook, May 24, 2:47 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT TUE MAY 24 2005

NEZ039>041-046>048-060>062-072>075-082>085-251200-
ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-
GREELEY NE-HALL NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE-
NANCE NE-PHELPS NE-SHERMAN NE-VALLEY NE-WEBSTER NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY AND LEXINGTON
347 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
NEBRASKA...GENERALLY ALONG AND WEST OF HIGHWAY 281 AND ALSO INCLUDING
NANCE AND MERRICK COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.  WITH PLENTY OF INSTABILITY IN
PLACE...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...WITH
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  AT
THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

KSZ007-019-NEZ049-063-064-076-077-086-087-251200-
CLAY NE-FILLMORE NE-HAMILTON NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-
POLK NE-THAYER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
347 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
NEBRASKA...MAINLY EAST OF HIGHWAY 281...AND FOR JEWELL AND MITCHELL
COUNTIES IN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  AT
THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KSZ005-006-017-018-251200-
OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
INCLUDING THE CITIES OF...PHILLIPSBURG
347 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 281.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
THROUGH THE NIGHTTIME HOURS.  SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  AT
THIS TIME THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

LAWRENCE

In the hours before

Special weather statement, May 24, 2:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT TUE MAY 24 2005

NEZ039>041-046>048-060>062-072>075-082>085-250400-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-
HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-SHERMAN-VALLEY-WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
332 PM CDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 324 ISSUED FOR A PORTION
OF SOUTH CENTRAL NEBRASKA UNTIL 11 PM...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 324 EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

ADAMS    BUFFALO    DAWSON    FRANKLIN
FURNAS   GOSPER     GREELEY   HALL
HARLAN   HOWARD     KEARNEY   MERRICK
NANCE    PHELPS     SHERMAN   VALLEY
WEBSTER

LAWRENCE

The radar

The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Buffalo

When
May 24, 3:35 PM CST
Where
Buffalo County, 2 mi S of Elm Creek
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -99.367

Thunderstorm Wind, Furnas

When
May 24, 7:35 PM CST
Where
Furnas County, Beaver City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -99.833

Heavy Rain, Howard

When
May 24, 9:00 PM CST to 11:00 PM CST
Where
Howard County, Countywide
Property damage
$10,000
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Hail, Howard

When
May 24, 9:20 PM CST
Where
Howard County, Dannebrog
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -98.550

Hail, Howard

When
May 24, 9:35 PM CST
Where
Howard County, Boelus
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -98.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453397, 5453398, 5453401, 5453399, 5453400.